Winter Weather, Carbon
- When
- February 26, 8:00 AM EST to 3:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet and freezing rain fell across the Poconos during the day and into the early evening on the 26th. Precipitation started as light snow in the morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wintry mix of snow, sleet and freezing rain fell across the Poconos during the day and into the early evening on the 26th. Precipitation started as light snow in the morning. As warmer air moved in aloft, it changed to sleet and freezing rain during the first half of the afternoon and to plain rain in some of the valleys. But as precipitation increased in intensity during the mid and late afternoon, it changed back to sleet and snow over the higher terrain. As the intensity lessened toward evening, it changed back to plain rain. Snow accumulations reached between 1 and 3 inches over the higher terrain of Monroe County. Ice accretions (mainly over the higher terrain) were around one-tenth of an inch. Untreated roadways were slippery.
The wintry mix was caused by a low pressure system that moved from the Central Plains on the afternoon of the 25th, through the Ohio Valley on the night of the 25th, and across the southern tier of Pennsylvania and central New Jersey during the afternoon and evening of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 26, 6:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
610 AM EST TUE FEB 26 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE AREA TODAY. HIGH PRESSURE WILL BUILD IN THURSDAY INTO EARLY
FRIDAY. LOW PRESSURE WILL MOVE TO OUR NORTH FRIDAY NIGHT, WITH A
COLD FRONT MOVING THROUGH BY SATURDAY MORNING. HIGH PRESSURE WILL
BUILD INTO THE AREA FOR THE WEEKEND BEFORE ANOTHER FRONTAL SYSTEM
AFFECTS OUR AREA EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME LIGHT PRECIP IS KNOCKING ON OUR DOORSTEP EARLY THIS MORNING.
THIS IS OVERRUNNING PRECIP AHEAD OF A WARM FRONT THAT IS LOCATED
WELL SOUTH OF THE AREA IN THE SOUTHERN APPALACHIANS. LUCKILY, OUR
TEMPERATURES HAVE BEEN SLOWLY RISING THIS MORNING, AND MOST AREAS
FROM PHILLY SOUTHWARD ARE ABOVE FREEZING. THIS TREND SHOULD
CONTINUE THROUGHOUT THE DAY, AND ALL AREAS SHOULD BE ABOVE
FREEZING BEFORE THE MAIN PRECIP EVENT MOVES IN THIS AFTERNOON.
STILL, THERE COULD BE SOME LIGHT FREEZING RAIN OR SNOW IN THE
AREAS NORTH AND WEST OF PHILLY, MAINLY THE LEHIGH VALLEY AND
POCONOS IN PENNSYLVANIA, AND NORTHERN NEW JERSEY. THESE AREAS
COULD SEE A LIGHT GLAZE OF FREEZING RAIN THIS MORNING, IN ADDITION
TO A COUPLE OF INCHES OF SNOW IN THE POCONOS, AND GENERALLY LESS
THAN AN INCH ELSEWHERE. THEREFORE, WE LEFT THE ADVISORIES AS IS,
ALTHOUGH THEY MAY NEED TO BE TAKEN DOWN SOMETIME THIS MORNING. BY
MIDDAY, THE LOW PRESSURE CENTER AND MAIN BATCH OF RAIN REACH THE
AREA. LIQUID EQUIVALENT AMOUNTS ARE EXPECTED TO BE AROUND A HALF
INCH OR LESS WITH THIS SYSTEM AND SHOULD NOT CAUSE ANY SIGNIFICANT
PROBLEMS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
RAIN SHOULD LINGER INTO THE EVENING HOURS, AND POSSIBLY MIX WITH
SNOW FOR THE LEHIGH VALLEY, POCONOS, AND NORTHERN JERSEY AS THE
LOW CONTINUES TO TRACK NORTHEAST AND OUT OF THE AREA. AFTER
MIDNIGHT, PRECIP WILL LIKELY CHANGE TO SNOW WHERE EVER IT IS
FALLING. BEHIND THE FRONT, WINDS WILL BE QUITE BREEZY AND LAST
THROUGH WEDNESDAY. WINDS COULD GUST AS HIGH AS 30 TO 35 MPH
WEDNESDAY, BUT SHOULD REMAIN BELOW ADVISORY CRITERIA. WITH THE
NORTHWEST FLOW FROM THE GREAT LAKES, AND SOME CHANNELED VORTICITY
ACROSS THE AREA, THERE MAY BE SOME SNOW SHOWERS/FLURRIES DURING
THE DAY ON WEDNESDAY. WOULD NOT BE SURPRISED IF ANY SNOW SHOWERS
THAT DEVELOP WEDNESDAY WOULD BE MORE SQUALLY, WITH STRONG WINDS
AND REDUCED VISIBILITIES AT TIMES.
BY THURSDAY, HIGH PRESSURE BEGINS TO INCH ITS WAY INTO THE AREA.
WINDS MAY STAY A LITTLE BREEZY THROUGH THE DAY THURSDAY, AND SKIES
SHOULD BECOME MOSTLY CLEAR WITH NO PRECIPITATION. TEMPERATURES
SHOULD BE QUITE COOL ON THURSDAY WITH GOOD COLD AIR ADVECTION
TAKING PLACE. IT WILL FEEL QUITE A BIT COLDER THURSDAY IF THE WIND
STAYS UP, WITH WIND CHILLS LIKELY IN THE TEENS, EVEN SINGLE DIGITS
OR BELOW ZERO IN THE POCONOS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE HIGH PRESSURE WILL BEGIN TO MOVE OUT ON FRIDAY AHEAD OF AN
APPROACHING COLD FRONT ASSOCIATED WITH AN AREA OF LOW PRESSURE
THAT IS FORECAST TO MOVE TO OUR NORTH. PRECIPITATION SHOULD HOLD
OFF UNTIL AT LEAST LATE IN THE DAY FRIDAY, OR OVERNIGHT. DEPENDING
ON WHEN THE PRECIP STARTS WILL DETERMINE WHAT PTYPE FALLS FOR MOST
AREAS. GENERALLY, IT SHOULD BE SNOW NORTH, RAIN SOUTH, AND
POSSIBLY A MIXTURE IN BETWEEN. THIS FRONT SHOULD MOVE OFFSHORE BY
SATURDAY MORNING, WITH HIGH PRESSURE BUILDING IN SATURDAY NIGHT
INTO SUNDAY. AFTER THE RAIN/SNOW FRIDAY NIGHT INTO SATURDAY
MORNING, WE SHOULD REMAIN PRECIP FREE UNTIL EARLY NEXT WEEK WITH
THE PASSAGE OF ANOTHER FRONTAL SYSTEM. THE LONG RANGE MODELS
DIFFER WITH THE TIMING OF THIS SYSTEM, BUT WE WILL KEEP A CHANCE
OF SHOWERS MONDAY INTO TUESDAY. TEMPERATURES SHOULD BE AROUND OR
SLIGHTLY BELOW NORMAL FOR MUCH OF THE EXTENDED. THE EXCEPTION IS
EARLY NEXT WEEK AHEAD OF THE COLD FRONTAL PASSAGE WE MAY BE A FEW
DEGREES ABOVE NORMAL.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
CIGS CONTINUE TO BE ABOVE 5 THSD FT BUT MOST SITES HAVE SEEN THE
VSBY COME DOWN TO 3-5 MI IN HAZE WITH SOME BRIEF 2 NM AT MIV. AN
AREA OF LIGHT PCPN WILL MOVE NORTHEAST THROUGH THE AREA BY 14Z BUT
THIS INITIAL AREA OF PCPN WILL EVAPORATE AS IT MOVES THROUGH. ABE
AND RDG HAVE THE BEST CHANCES OF SEEING PCPN WITH RDG GETTING RAIN
OR SNOW INITIALLY AND ABE SEEING LIGHT FZRA OR SNOW.
TTN/PHL/PNE/ILG/MIV/ACY SHOULD ONLY SEE LIGHT RAIN EARLY IF THE CPN
HOLDS TOGETHER. MORE WIDESPREAD RAIN IS FORECAST TO DEVELOP AFTER
14Z WITH CONDITIONS SLOWLY LOWERING TO IFR. ALL TAF SITES SHOULD BE
ABOVE FREEZING AFTER 14Z. THE RAIN AND IFR CONDITIONS WILL THEN
CONTINUE UNTIL A COLD FRONT MOVES THROUGH AROUND MIDNIGHT. AFTER THE
FRONT MOVES THROUGH, VFR CONDITIONS RETURN BUT WITH GUSTY WWEST TO
NW WINDS OF 15-25 KT.
VFR CONDITIONS WITH 15-30KT WINDS ARE EXPECTED WEDNESDAY. SOME
FLURRIES ARE ALSO POSSIBLE AT ALL TAF SITES WITH MVFR CONDITIONS.
SIGNIFICANT PRECIPITATION IS NOT EXPECTED FOR THE REST OF THE WEEK
AND INTO THE WEEKEND ALTHOUGH SOME RAIN OR SNOW SHOWERS ARE POSSIBLE
FRIDAY NIGHT OR SATURDAY.
&&
.MARINE...
AN AREA OF LOW PRESSURE WILL MOVE IN FROM THE WEST BRINGING
INCREASED SOUTH TO SOUTHEAST WINDS TODAY. WINDS SHOULD REACH 25 KT
THIS AFTN WITH SEAS INCREASING TO 5 FT THIS EVENING. TONIGHT, A COLD
FRONT MOVES THROUGH FROM THE WEST SHIFTING WINDS TO WNW WITH SPEEDS
INCREASING TO GALE FORCE. THE GALES ARE THEN EXPECTED TO CONTINUE
THROUGH WED NIGHT. WINDS AND SEAS SHOULD DECREASE THURSDAY AND
FRIDAY AS HIGH PRESSURE MOVES OVER THE REGION. A COLD FRONT MOVES
THROUGH LATE FRI NIGHT AND WINDS COULD INCREASE TO SCA SATURDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
PAZ054-055-060>062.
NJ...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
NJZ001-007-008.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR ANZ430-431-450>455.
GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
ANZ430-431-450>455.
&&
SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...STAUBER
MARINE...STAUBERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 442 AM EST TUE FEB 26 2008 NJZ001-007-008-PAZ054-055-060>062-270945- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 442 AM EST TUE FEB 26 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ009-010-012-015-PAZ067>069-270945- HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS- 442 AM EST TUE FEB 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A VERY BRIEF PERIOD OF A MIXTURE OF SNOW AND FREEZING RAIN MAY OCCUR THIS MORNING, BUT MOST PRECIPITATION IS EXPECT TO BE PLAIN RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071- 270945- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- 442 AM EST TUE FEB 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-270945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 442 AM EST TUE FEB 26 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. GALE WARNINGS MAY BE NEEDED TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 407 AM EST TUE FEB 26 2008 NJZ009-010-012-015-PAZ067>069-261300- HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE... NEW BRUNSWICK...TRENTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN 407 AM EST TUE FEB 26 2008 ...THERE IS A CHANCE OF SOME LIGHT FREEZING RAIN EARLY THIS MORNING... MOISTURE ASSOCIATED WITH AN AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL SPREAD ACROSS THE REGION DURING THE MORNING HOURS. THE GOOD NEWS IS THAT MOST OF THE PRECIPITATION SHOULD BE IN THE FORM OF RAIN THROUGHOUT SOUTHEAST PENNSYLVANIA AND CENTRAL NEW JERSEY. HOWEVER, SOME OF THE COLDER AREAS STILL HAD TEMPERATURES BELOW FREEZING EARLY THIS MORNING. AS RAIN SPREADS INTO THE REGION, THE TEMPERATURES WILL CONTINUE TO RISE. BUT SINCE THE RAIN COULD ARRIVE BEFORE TEMPERATURES MOVE ABOVE FREEZING IN THE NORMALLY COLDER AREAS, THERE IS THE POSSIBILITY OF SOME FREEZING RAIN UNTIL 8 AM. ACROSS THE LEHIGH VALLEY AND NORTHWARD INTO THE POCONOS AND NORTHERN NEW JERSEY, FREEZING RAIN AND SNOW IS MORE LIKELY THAN IN SOUTHEAST PENNSYLVANIA AND CENTRAL NEW JERSEY. THIS MORNINGS COMMUTE COULD BECOME SLIPPERY, ESPECIALLY IN THE NORMALLY COLDER AREAS. PLEASE GIVE YOURSELF A LITTLE EXTRA TIME TO REACH YOUR DESTINATION AND LISTEN FOR FURTHER UPDATES OR ADVISORIES. RNS
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72155, 72156.